Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 133, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 2, 2002, 6:39 PM EDT for Pike County, Kentucky. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2002, 6:39 PM EDT (22:39 UTC)
- Expired
- Jul 2, 2002, 7:15 PM EDT
- In force
- 36 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Pike County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 7:00 PM EDT | Thunderstorm Wind | Marrowbone, KY | One tree was down in the town of Marrowbone and another tree was down in the Blackberry area, also near Marrowbone. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.7 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1023 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
225
WUUS53 KJKL 022239
SVRJKL
KYC195-022315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
638 PM EDT TUE JUL 2 2002
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PIKE COUNTY
* UNTIL 715 PM EDT
* AT 638 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTH
OF DORTON...OR 16 MILES SOUTH OF PIKEVILLE...MOVING SOUTHWEST AT 10
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
DORTON AND RURAL EXTREME SOUTHWESTERN PIKE COUNTY AROUND 645 PM EDT.
HAIL UP TO THE SIZE OF GOLF BALLS IS POSSIBLE WITH THIS STORM.
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60
MPH...WHICH COULD BLOW DOWN TREES AND BREAK OFF LARGE LIMBS.
IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.
LAT...LON 3741 8217 3727 8237 3721 8255 3730 8266
3757 8236
PELTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 4:35 PM EDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jul 2, 4:35 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 435 PM EDT TUE JUL 2 2002 A BIT MORE IN THE WAY OF STORMS TODAY. A FEW OF THEM HAVE PULSED SEVERE YIELDING LARGE HAIL. WILL EXPECT A REPEAT OF YESTERDAY WITH THE CONVECTION DYING OFF WITH LOSS OF HEATING THIS EVENING. SEE LITTLE CHANGE FOR THE NEXT COUPLE DAYS. WEAK FLOW AND LITTLE FORCING FOR PRECIP SEEN TOMORROW...BUT INSTABILITY SHOULD BE GREAT ENOUGH TO BREAK THE CAP AGAIN. SAME ON THURSDAY...EXCEPT THAT BY LATE IN THE DAY A BACK DOOR COLD FRONT WILL BE APPROACHING. THERE ARE DIFFERENCES IN TIMING/POSITION AMONG THE MODELS FOR THIS FRONT. THE ETA IS SLOWER AND TH AVN FASTER AND MORE PROGRESSIVE. THE ETA INITIALIZED THE NEARBY UPPER RIDGE TOO STRONG TODAY AND HOLDS ONTO IT A BIT STRONGER THAN THE AVN. WILL LEAN TOWARD THE AVN...BUT EVEN SO...CONFIDENCE IN THE HANDLING OF THE FRONT IS NOT HIGH. BASED ON LATEST GUIDANCE...WILL MAINTAIN CONTINUITY IN THE FORECAST AND KEEP IT DRY FRIDAY THROUGH MONDAY. BUT CONFIDENCE IS STILL NOT HIGH. THERE IS UNCERTAINTY CONCERNING THE AMOUNT OF DRYING FRIDAY AND SATURDAY...AND ALSO WITH THE POSSIBILITY OF MOISTURE RETURN ON MONDAY. LOOKS LIKE NEXT COLD FRONT POSES A CHANCE OF PRECIP TUESDAY. THE OPERATIONAL 00Z AVN LOOKS TOO DEEP WITH AN EASTERN U.S. UPPER TROUGH ON TUESDAY...BUT THE ENSEMBLE DOES STILL SUPPORT A WEAKER TROUGH WITH AN ASSOCIATED SURFACE COLD FRONT ARRIVING TUESDAY. FOR TEMPS...WILL USE A COMPROMISE OF MAV AND FWC IN THE NEAR TERM. .JKL...NONE. HAL
In the hours before
Special weather statement, Jul 2, 1:29 PM EDT, 5 hours 10 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-030000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 129 PM EDT TUE JUL 2 2002 ...STRONG TO SEVERE THUNDERSTORMS POSSIBLE IN EASTERN KENTUCKY THIS AFTERNOON... THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SMALL RISK FOR SEVERE THUNDERSTORMS IN THE FORM OF WET MICROBURSTS OVER MUCH OF KENTUCKY. THESE ARE THUNDERSTORMS CONTAINING A LARGE AMOUNT OF RAIN THAT ALSO ARE ACCOMPANIED BY STRONG WINDS AND FREQUENT LIGHTNING. THE THREAT EXISTS THIS AFTERNOON INTO THE EVENING. RESIDENTS OF EASTERN KENTUCKY SHOULD STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR UPDATES. SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY. GREIF
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 2:02 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 58 min |
| Jul 2, 2:15 PM EDT | Severe Thunderstorm Warning | JKL | Laurel | 60 min |
| Jul 2, 2:40 PM EDT | Flash Flood Warning | JKL | Laurel | 110 min |
| Jul 2, 4:01 PM EDT | Severe Thunderstorm Warning | JKL | Jackson | 44 min |
| Jul 2, 4:04 PM EDT | Severe Thunderstorm Warning | JKL | Estill | 41 min |
| Jul 2, 4:18 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 27 min |
| Jul 2, 6:50 PM EDT | Severe Thunderstorm Warning | JKL | Letcher | 55 min |
| Jul 2, 7:35 PM EDT | Flash Flood Warning | JKL | Letcher, Pike | 3 hr |
| Jul 2, 7:58 PM EDT | Flash Flood Warning | JKL | Floyd, Knott | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.